Tennessee, 2025

Flash Flooding and Flood in Tennessee, August 13, 2025

August 13, 2025 · NWS MRX · 5 events in 2 counties and zones

Multiple rounds of showers and thunderstorms overnight, culminated with some particularly heavy rain on the morning of August 13th in both Knox and Sullivan counties. This resulted in some flash flooding in both areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Multiple rounds of showers and thunderstorms overnight, culminated with some particularly heavy rain on the morning of August 13th in both Knox and Sullivan counties. This resulted in some flash flooding in both areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 6:03 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 13, 6:03 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
703 AM EDT Wed Aug 13 2025

...New AVIATION...

.DISCUSSION...
Issued at 352 AM EDT Wed Aug 13 2025

Key Messages:

1. Additional showers with some embedded thunderstorms capable of
high rain rates will lead to the potential for flash flooding later
this morning and into the afternoon.

2. Reduced coverage of diurnal precipitation chances late week and
into the weekend. Above normal and muggy conditions return late week
into the weekend.

Discussion:

A strong shortwave trough swinging through the Great Lakes region
with ridging over the southeastern US continues to promote an
enhanced area of H5 vorticity in vicinity of the southern
Appalachians. Areas of light to moderate precipitation continue
generally east of I-75 as a result. Latest surface observations and
radar also shower a convergence boundary approaching central TN/KY
where additional convection is on-going.

As we advance throughout the calendar day, PWAT values will remain
between the 90 and 99th percentile - 1.9-2.2" per latest HREF
guidance. Tall/Skinny CAPE profiles with MUCAPE between 1000-
2000J/kg and EBWD near 20kts will continue to promote localized
flash flooding concerns where stronger showers and storms will lead
to tropical-like rain rates. The slightly better thermodynamic
profile will also promote a few stronger storms where water-loaded
downbursts could lead to some wind gusts near 40mph.

Have opted to introduce a Flash Flood Watch across the area per
latest radar trends. 1-2 inches of rainfall has been reported
underneath convection moving across central Tennesee. With 1hr FFGs
across the region generally less than 2", believe the concern for
instances of flash flooding is great enough to warrant a watch.
Especially with the potential for small scale boundary interactions
to increase the potential of slower moving or training convection.
Overall, not the highest confidence watch as activity may be more
isolated and there is not a distinct surface boundary draped
across the area, but the potential is there with just how
anomalous the moisture availability is.

Additional afternoon showers and storms are expected Thursday. PWAT
will be decreasing south of 2" and shortwave energy and associated
vorticity should be less prominent. Overall, an isolated flooding
concern may linger depending on antecedent conditions but will be
less than previous days.

Upper level ridging will increase for the tail end of the work week
and into the weekend. Increasing subsidence aloft should help focus
diurnal convection along higher elevations of the mountains. The
main impacts will be a return to above normal temperatures with
indices returning to mid to upper 90s. Troughing increases across
portions of the eastern US by the mid-next week with increasing
precip chances but near normal temperatures.

&&

.AVIATION...
(12Z TAFS)
Issued at 654 AM EDT Wed Aug 13 2025

Shower and storm coverage has been steadily increasing early this
morning, and have continued prob30s highlighting reduced
visibility and cigs with stronger convection through mid day. A
bit more uncertainty in how much the activity scatters out this
afternoon so transition to vcts around 16z. Convection will
dwindle and become little to none tonight, though, probabilities
of MVFR/IFR conditions increase. Will allow time to see how todays
rainfall plays out before knocking flight categories down too
hard.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  72  89  72 /  70  30  40   0
Knoxville McGhee Tyson Airport, TN  86  72  88  72 /  80  40  40   0
Oak Ridge, TN                       86  71  88  71 /  80  40  40   0
Tri Cities Airport, TN              83  68  86  68 /  80  50  50  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through this evening for Cherokee-Clay.

TN...Flood Watch through this evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Flood Watch through this evening for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

DISCUSSION...KRS
AVIATION...KRS
Hazardous weather outlook, Aug 13, 3:10 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
410 AM EDT Wed Aug 13 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
410 AM EDT Wed Aug 13 2025 /310 AM CDT Wed Aug 13 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Additional showers and thunderstorms capable of heavy rain rates
could lead to instances of localized flash flooding today. Please
see the Flood Watch for additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Aug 13, 8:56 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
956 AM EDT Wed Aug 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             3 WNW Palio             35.49N 85.37W
08/13/2025  M2.40 Inch       Bledsoe            TN   Public

            Measured 2.4 inch per hour rain rate.

&&

The radar

The Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Sullivan

When
August 13, 9:09 AM EST to 11:09 AM EST
Where
Sullivan County, 0.89 mi ESE of Vance to 1.03 mi NE of Silver Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.515, -82.205

Reports of water rising into yards and flowing under some mobile homes.

Flash Flood, Knox

When
August 13, 9:34 AM EST to 11:34 AM EST
Where
Knox County, 0.99 mi ENE of Crestwood Hills to 1.21 mi E of Crestwood Hills
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.923, -84.053

Water over roadways near Ray Mears Blvd and Downtown West Blvd.

Flash Flood, Sullivan

When
August 13, 9:47 AM EST to 11:47 AM EST
Where
Sullivan County, 1.3 mi E of Bluff City to 1.33 mi ESE of Bluff City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.479, -82.247

Water running high through yards and is coming up into some houses. Photos were provided.

Flash Flood, Knox

When
August 13, 9:55 AM EST to 11:55 AM EST
Where
Knox County, 0.53 mi S of Fountain City to 0.77 mi S of Fountain City
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.022, -83.929

Water over roadway near intersection of Dutch Valley and Old Broadway.

Flood, Sullivan

When
August 13, 12:21 PM EST to 2:21 PM EST
Where
Sullivan County, 0.52 mi N of Vance to 0.75 mi W of Vance
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.527, -82.219

Water covering roads in the area after recent heavy rainfall during the morning hours. Water over Broyles Lane in Bristol.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287785, 1287787, 1287788, 1287789, 1287790.